North Carolina, 2017

Damaging Winds in North Carolina, August 23, 2017

August 23, 2017 · NWS ILM · 2 events in 2 counties and zones

Widespread late afternoon thunderstorms developed and blossomed in the humid air mass ahead of a cold front. The environment was not only highly unstable, but high DCAPE values supported wind damage at the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Widespread late afternoon thunderstorms developed and blossomed in the humid air mass ahead of a cold front. The environment was not only highly unstable, but high DCAPE values supported wind damage at the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 23, 2:12 PM EST, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 23, 2:12 PM EST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
312 PM EDT Wed Aug 23 2017

.SYNOPSIS...
An approaching cold front will bring thunderstorms through
Thursday, some of which may be strong. Canadian high pressure
will bring an early fall feel Friday and through the weekend.
We will be watching the tropics for any development of low
pressure off the Southeast coast early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM Wednesday...Mid level troughing moving across the Ohio
Valley will push a cold front to the coast through the period.
A clean passage is eventually expected however it will take some
time. For the afternoon and overnight hours convection will
slowly develop inland with the front and according to most high
resolution guidance form somewhat of a line later this evening.
This line should push south and east through most of the area
through about 7-8Z. There remains a severe threat primarily in
the form of strong winds with the stronger convection. The storm
prediction center continues to advertise a marginal risk over
much of the area. The front will become active again Thursday
afternoon. Overnight lows will remain elevated tonight with
residual heat, clouds and rainfall. Thursday will be a much
different story with regards to temperatures with readings some
five to seven degrees cooler.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...Some cooler and drier air will be filtering
in Thursday night from the northwest behind slow moving cold frontal
boundary. A little rain may linger along the coast due to the later
arrival of the drying. By Friday the front will stall just far
enough south for a rain-free day as a sprawling, cool season-like
1025mb high is centered over the Great Lakes. This high will
show little to no movement Friday night. The movement of the
front, if any will thus be determined by any potential low
pressure development off of JAX. This could also lead to a
coastal increase in moisture.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 PM Wednesday...A stationary front will be located
well offshore and S of the area Sat with an area of low pressure
positioned on the front, but well offshore. High pressure will
be ridging across the Carolinas from New England. The pressure
gradient between these two features will keep a fairly brisk NE
wind in place across the Forecast Area through the weekend.
This will ensure the cool air is continually reinforced and
highs during the weekend should only be in the lower to mid 80s
and this will be coupled with comfortable humidity levels. Model
profiles continue to be quite dry with precipitable water
values below climatological normals and thus will not include
any mention of a shower or thunderstorm during the weekend. This
pattern looks to hold through Sun. The flow becomes more
onshore and the column begins to moisten Mon and Tue. There may
also be some mid- level shortwave energy impinging on the area
from the SW. Will paint more in the way of cloudiness as a wedge
likely sets up and introduce the potential for some showers and
perhaps a thunderstorm. The probabilities for precipitation
will be highest at the coast.

The heat is not to be found, even early to the middle of next
week with highs only in the lower to mid 80s. Lows will be in
the mid 60s to near 70 through the period.

As a caveat, we will be watching the tropics early next week to
see if a weak disturbance is able to develop somewhere off the
SE coast. Confidence in any development is very low as is its
eventual track.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 18Z...VFR conditions will prevail through most of the
afternoon hours. Some scattered convection may affect sites
short term but a more organized line of showers and
thunderstorms should move northwest to southeast across the area
later this evening. The next issuance of the TAFs will
certainly have a better grip on the timing and strength. There
could be some MVFR and even brief IFR with the activity.
Subsequent shifts may want to visit the possibility of fog
across the inland sites early Thursday as well.

Extended Outlook...Showers and t-storms Thursday associated
with a cold front could produce localized IFR conditions.
Most showers and storms will push offshore Thursday night
into Friday. MVFR ceilings could linger, especially near
the coast Friday.

&&

.MARINE...
NEAR TERM /THROUGH THURSDAY/...
As of 300 PM Wednesday...A cold front will move steadily across the area
tonight with a northerly or at least westerly component to the winds
across most waters by early Thursday morning. The push will be short
lived however with the front wavering back onshore later Thursday
via the sea breeze. A stronger and more pronounced push offshore
will come just beyond this period of the forecast. Back to this
evening and tonight, southwest winds of 10-15 knots will increase to
the lower end of a 15-20 knot range and persist for about twelve
hours or so. Seas will increase to 3-5 feet for a few hours as well.
Lighter winds Thursday should lead to seas more in a range of 2-4
feet.

SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM Wednesday...Cold front comes through early Thursday
night turning winds to the NE by midnight. The NE to E winds will
last for the remainder of the period as a large area of high
pressure sits centered over the Great Lakes and the front remains
stalled to our south. Low pressure developing on the boundary off NE
FL coast gradually should pinch the gradient and allow for a slow
building of wind and seas.

LONG TERM /SATURDAY THROUGH MONDAY/...
As of 300 PM Wednesday...Persistent and brisk NE winds will
likely require a Small Craft Advisory for much of the period.
The tightening pressure gradient will be the result of high
pressure ridging down into the Carolinas from the N and an
offshore front and area of low pressure. NE winds will be
around 25 kt for much of the period. Seas will be 5 to 7 ft and
perhaps up to 8 ft by Mon.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...SHK
SHORT TERM...MBB
LONG TERM...RJD
AVIATION...SHK
Hazardous weather outlook, Aug 23, 2:38 PM EST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
338 PM EDT Wed Aug 23 2017

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-241945-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
338 PM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe weather tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-241945-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
338 PM EDT Wed Aug 23 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-241945-
Coastal Horry-Coastal Georgetown-
338 PM EDT Wed Aug 23 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-241945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
338 PM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe weather tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Small craft advisory conditions are possible Saturday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 23, 5:19 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wilmington NC
619 PM EDT WED AUG 23 2017

SCZ017-023-024-232245-
Marlboro SC-Dillon SC-Darlington SC-
619 PM EDT WED AUG 23 2017

...SPECIAL WEATHER STATEMENT...

At 618 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dunbar to near Mont Clare. Movement was
southeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Dillon, Latta, Bingham, Mechanicsville, Mont Clare, Brownsville, Oak
Grove, Dunbar, Little Rock, Minturn, Blenheim and Mcleod Medical
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3444 7993 3458 7963 3443 7923 3442 7924
      3427 7957 3429 7960 3431 7966 3429 7968
      3430 7973 3428 7974
TIME...MOT...LOC 2218Z 303DEG 8KT 3451 7964 3444 7979

MBB
Local storm report, Aug 23, 6:06 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
706 PM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     1 SW SELMA              34.43N  79.39W
08/23/2017                   DILLON             SC   DEPT OF HIGHWAYS

            TREE DOWN NEAR INTERSTATE 95.

&&

EVENT NUMBER ILM1700164

43

The radar

The Wilmington radar (KLTX), 85 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
August 23, 6:20 PM EST to 6:21 PM EST
Where
Robeson County, 0.03 mi S of Fairmont to 0.12 mi S of Fairmont
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.500, -79.120

Trees were reported down in Fairmont.

Thunderstorm Wind, Columbus

When
August 23, 6:49 PM EST to 6:50 PM EST
Where
Columbus County, 6.18 mi NNE of Chadbourn to 6.17 mi NNE of Chadbourn
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.406, -78.791

Trees were reported down on Old Lumberton Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720513, 720517.